I went from being on a pump from 3 1/2 years to insulin shots due to my pumps failing 3 times and still awaiting health insurance at work. I have been taking shots for 7 mos. now. My bg's are all over the place. My diabetic nurse that I work with and I have increased my Lantus dose and decreased it. I use a sliding scale for my Humalog now. The week before last I had to go to the ER because my bg's had been running in the high 200s to high 400s. I finally got bg reading's this weekend right under 200. I take 40 units of lantus at bedtime. I was taking anywhere from 5-14 units of Humalog with meals depending where my bg's were. My wake-up bg was 199 yesterday. I took 5 units of Humalog with my breakfast and crashed a few hours later. Last night my bg was at 282 before dinner and I took 8 units of Humalog. I woke up in the middle of the night because I crashed again. My bg this morning was 512. This is so frustrating! Any recommendations?
Sooo many questions! Sorry that you are having an amazingly tough and frustrating time getting you BG down.
What happened at the hospital with regard to your readings and your insulin dosages?
Also, when you say "sliding scale", exactly what does that mean? For me, it was when my BG was over 250, I increased my correction dosages by 50%, over 350 increase by 100%, etc.
Have you done any fasting tests to see how the Lantus is performing?
Have you discussed splitting the Lantus dose into two 20 unit shots 12 hours apart?
My sliding scale is 5 units if bg is between 100-200 and 10 units if it is greater than 200. I have not split the insulin up. Everytime we decrease it I stay high. Everytime we increase it I crash alot. I also have a problem binge eating when I crash to get rid of that feeling. Any suggestions on an exact amount to eat if I am dizzy, faint and shaky? My diabetes education is pretty much non existent because I've never had the opportunity to go to classes. I had a great Endo in Atlanta, but when I moved back to SC, I found I had no network. Been back here for a little over 3 years.
Hi Jennifer! So sorry to hear you are struggling. First of all, I advice you to go to diabetes class, it is never too late. learn how to count carbs and dose your insulin according to what your body needs!
do you know that you can also take 7 or 8 units, and dont have to stay at either 5 or 10 units? maybe that helps.
Look for a great endo, and find your way to replace your pancreas! ;)
maybe try pump again? pumps are a great tool if used correctly, i would never give mine back!
just a few thoughts off the rack, hope i could help out.
if you are interested and have time, try reading "think like a pancreas" by Gary Scheiner or "using insulin" by John Walsh.
Take care, Hugs
I take 7 or 8 units sometimes. I was at 282 before dinner last night, took 8 units and crashed 4 1/2 hours later. I am going back on a pump, but my job keeps jerking me around and has moved the open enrollment date 3 times since January. I have tried to get in with an Endo and they will not accept new patients w/o health insurance even though I am willing to pay out of pocket. I wish my pump had worked out, but I had 3 of the same brand in a short period of time. I have a Medtronic Pardigm now and I have heard nothing but good things. I am in the process of certifying it! Hopefully I will be pumping again soon!
Using a sliding scale is out of date & inaccurate. Use carb counting as you did with your pump.
Do you have access to a smart phone? Our Glucosurfer app can help you to calculate the bolus dosage. All you need is to create an anonymous account with all the settings needed for the calculations of our app. In essence the app will calculate corrections and the bolus for carbs based on carb counting very similar to pumps.
You can even share your diary with TuDiabetes if you want to ask for help. To use it you do not need to have internet access with your phone. Just run the app in offline mode and it will not create additional mobile fees. At home in your WLAN you can sync your data with the Glucosurfer server for analysis and sharing.
Our services and apps are free because our users are anonymous for us. This is because we do not collect any personal data. If you like our project you can donate a small amount - after months of testing of course.
We offer free versions of our app for every platform: iPhone, Windows Phone (the test version is our free version) and Android (you can download the free apk file from our site). Please friend me if you have any questions.
Currently your biggest problem might be that the Lantus is not potent enough for you to cover 24 hours. It might fade out after 20 hours and this can lead to serious spikes before the next injection. One solution might be to switch to two shots of Lantus per day by splitting the dosage and injecting every 12 hours.
You should also ask yourself if your current problems might be related to your menstrual cycle. Typically in the week before the period the resistance to insulin is higher than normal. This makes insulin less efficient and must often be compensated by increasing the basal insulin (the Lantus). In that the app can help you by documenting the menstrual cycle for you.
Jennifer - If you are feeling dizzy, faint and shaking, I would first test and see where you are. In general, I try to limit my glucose tablet intake to 3 - 4 (12 - 16 grams of carbohydrate), then wait for 15 minutes and test again. 3 tablets if I am below 70, 4 if I am below 60.
If you have been running with very high blood sugars for a long time, you may feel low blood sugar symptoms at relatively high readings. I remember thinking I was going to pass out when my readings were below 120. You have to work your way to lower numbers.
How do you determine the amount of Humalog to take (bolus) for a meal? IOW, if your pre-meal blood sugar was 100, what would you bolus for breakfast?
I agree with Gerri - drop the sliding scale and count carbs. Did you do this on the pump?
Holger is (as usual) spot on with his comments, especially the fact that Lantus is unlikely to last for 24 hours, therefore leading to wacky numbers when it loses effectiveness.
I also agree with swisschocolate's recommendation to get "Think Like A Pancreas" by Gary Scheiner. This will really help you with the education that you are missing.
I crashed again this morning. I’m thinking since I take 40 units of Lantus at bedtime, I should split that per recommendations? 20 units at 10 pm and 20 units at 10 am?
So when you crashed how low were you? How many hours was it after you took your basal dose of Lantus? What was your last blood sugar reading before bed?
I am only asking because I am wondering if all things were stable before bed, then maybe 40 units is too much?
To answer your question, yes, I believe most folks are splitting the dose evenly 12 hours apart.
Mike- I was around 70 yesterday morning. When I was dosing 35 Units of Lantus, it wasn't enough. I changed my diet though in the last few days. Very low carbs, lots of fruit and veggies, I eat a full portion of carbs with dinner (sweet potato or jasmine rice). I woke up feeling low this am, drank glass of v8, was at 134 45 min after that.
In theory, 70 isn't crashing, although I always treat if I am under 70, or if I am @ 70 and still have active bolus insulin. Also, if you haven't spent a lot of time at or below 100, 70 will feel dangerously low, so it's always a good idea to treat a low quickly. For me, I almost always treat my lows with glucose tablets since they are the fastest acting carbs. I am glad to hear you were able to treat it though.
Can you try something in between 35 - 40 Units?
Also, I would strongly urge you to count carbs and dose your bolus insulin based on that.
It was so much easier being on a pump, but due to no health insurance and the company that I work for continues to push the open enrollment date, I am on shots. My Dr advised me not to carb count. We have been using a sliding scale and increasing or decreasing my lantus by 10 units each time. If I get in the low 100's I feel terrible and get the symptoms of low under 60. My new diet seems to be helping a lot. I was just wondering if splitting my lantus to every 12 hours would make it last longer and cover for my extreme highs. The posts that I have read on here seem to back that up. I'll try 20 units at bedtime and 20 units in the morning to see if it helps.
The split is a good start. Let us know how that works, because we are all pulling for you.
Thank You Mike! I was running high this morning, possibly because of the split. I imagine it will take a few days to level out anytime that I change my dosage.
Exactly! For sure you will run high the first 12 hours because you only have 1/2 the normal basal, and to get everything "normalized" it may take a day or so.
Keep working it, whether you are on shots or on a pump there's a lot of fine-tuning that needs to take place, because no two days are the same.
Just changing my diet and carb intake made the most difference! And I stay full for longer periods of time. Before, I was having too many carbs. I can't wait to tell my diabetic nurse when she calls for my readings today. I just might have some control now!